More Sore Throats Seen in Acne Patients Taking AntibioticsNOVEMBER 28, 2011
College students who take oral antibiotics to keep their acne in check have more sore throats than their peers who don't take antibiotics, HealthDay news syndicate reports. But the authors of a new study published online November 21 in the Archives of Dermatology didn't find any more bacteria in the antibiotic group, indicating that the rise in sore throats, or pharyngitis, probably wasn't due to antibiotic resistance. "Those with acne who were on tetracyclines were about two to four times more likely to report a bout of upper respiratory tract infection or pharyngitis or sore throat . . . [but] I can't tell you why we're finding what we're finding," said study lead author David Margolis, MD, PhD, a professor of Dermatology and Epidemiology.The HealthDay story was picked up by the Philadelphia Inquirer, US News and World Report and Doctor's Lounge. Coverage also appeared in the Baltimore Sun and Medpage Today.
Baltimore Sun article